It seems that nerve sheaths are vulnerable to attack by chemo drugs - it's an acknowledged side effect of both Cisplatin and Velcade, which Steve took for six cycles last year. Under the heading Most common Velcade Risks, the drug trail leaflet refers to "painful sensations or numbness and tingling in hands and feet, which may not get better after discontinuation of Velcade". The paragraph on the side effects of Cisplatin states "Occasionally Cisplatin can damage small nerves, which may cause ringing in the ears and mild deafness, or tingling or numbness in the hands and feet....The damage to small nerves usually - but not always, resolves over a few months".
As Steve wasn't bothered by this problem during treatment, we think the main culprit is probably the Cisplatin. However, the tingling has become more noticeable over the last few weeks, and is getting worse, so we've been doing a bit of research online to find out more. One study found that peripheral neuropathy peaks some 3-5 months after treatment ceases. This is rather alarming, bearing in mind that the last dose of Cisplatin was on 6 November, less than three months ago. The problem is manageable at the moment, but if it gets much worse, I think may be some help may be required. But for the time being, we'll see whether good diet, the occasional massage and a bit more exercise can keep it under control.
But while there's music and moonlight and love and romance
Let's face the music and dance